Puerto Rico, 2013

Hail in Puerto Rico, December 26, 2013

December 26, 2013 · NWS SJU · 1 event in 1 county or zone

Upper level trough and a jet maximum provided good ventilation and upper level divergence which favored the development for Hail over the Western Interior section of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough and a jet maximum provided good ventilation and upper level divergence which favored the development for Hail over the Western Interior section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 26, 11:20 AM AST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 26, 11:20 AM AST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 AM AST THU DEC 26 2013

.UPDATE...MOSTLY SUNNY SKIES AND CONTINUED OVERALL DRYING TREND
IS IN STORE FOR TODAY. STILL SOME POCKETS OF RESIDUAL MOISTURE
WITH PWAT ACROSS REGION NOW AROUND 1.50 INCHES BASED ON 12Z UPPER
SOUNDING WITH SHOWED SIGNIFICANT DRIER AIR MASS. THEREFORE SOME
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM REMAIN POSSIBLE
MAINLY ACROSS PARTS OF THE INTERIOR SECTIONS OF PUERTO RICO.
ELSEWHERE MOSTLY SUNNY SKIES TO PREVAIL. LOCAL PRESSURE GRADIENT
COMPLETELY RELAXED ACROSS THE REGION AS SURFACE TROUGH CONTINUED
TO EXIT REGION THIS MORNING AND LIGHT EASTERLIES WILL BEGIN TO
PREVAIL. NO CHANGES TO INHERITED FORECAST PACKAGE FOR NOW AS IT HAD
GOOD HANDLE ON PRESENT AND EXPECTED WEATHER CONDITIONS FOR THE
SHORT AND LONG TERM.

&&

.AVIATION UPDATE...VFR CONDS FOR ENTIRE PRD. NO SIG OPERATIONAL WX
HAZARDS ATTM. NO CHG TO PREVIOUS DISCUSSION.

&&

.MARINE UPDATE...NO CHANGE FROM PREVIOUS DISCUSSION. LOCAL WINDS
AND SEAS CONTINUED TO DIMINISH WITH GENTLE TO MODERATE WINDS OF
15 KNOTS OR LESS AND SEAS 5 FEET OR LESS...BASED ON LATEST BUOY
DATA AND EARLIER SHIP OBSERVATIONS ACROSS THE REGIONAL WATERS.

&&

.PREV DISCUSSION... /ISSUED 447 AM AST THU DEC 26 2013/

SYNOPSIS...AT UPPER LEVELS...A WEAK LOW JUST NORTH OF PUERTO RICO WILL
MOVE EAST AS HIGH PRESSURE BUILDS OVER THE CENTRAL CARIBBEAN AND
SHIFTS OVER THE LOCAL AREA ON THE FIRST OF THE YEAR.

AT MID LEVELS...LOW PRESSURE FROM PUERTO RICO TO PANAMA WILL
WEAKEN AS HIGH PRESSURE BUILDS OVER THE WESTERN CARIBBEAN AND THE
ATLANTIC WATERS NORTH OF HISPANIOLA. NEXT WEEK THE HIGH PRESSURE
WILL EXTEND NORTHEAST TOWARD THE CENTRAL ATLANTIC AND A RELATIVELY
STRONG LOW WILL DEEPEN IN THE WESTERN TROPICAL ATLANTIC AND EXTEND
WEAKLY INTO THE CARIBBEAN. HIGH PRESSURE REGAINS CONTROL LATE NEXT
WEEK.

AT LOWER LEVELS...THE TROUGH THAT EXTENDS FROM THE SOUTHWEST
CARIBBEAN TO THE WINDWARD PASSAGE WILL FLATTEN OUT BY SATURDAY AND
HIGH PRESSURE OVER THE EASTERN UNITED STATES WILL MOVE INTO THE
WESTERN ATLANTIC OVER THE WEEKEND...REINFORCING THE EASTERLY TRADE
WINDS OVER THE LOCAL AREA. MOISTURE DIMINISHES THROUGH WEDNESDAY
AND FEWER SHOWERS WILL BE SEEN AFTER FRIDAY.

DISCUSSION...ONLY A FEW SHOWERS MOVING TOWARD THE NORTHWEST WERE
SEEN IN THE SOUTHWEST PORTION OF THE FORECAST AREA IN THE
CARIBBEAN. SATELLITE IMAGERY SHOWED THE EXTENSIVE CLOUDINESS OVER
THE EASTERN CARIBBEAN...MAINLY AT UPPER LEVELS...CONTINUING TO
MOVE EAST OUT OF THE CARIBBEAN AND ACROSS THE LESSER ANTILLES.
PRECIPITABLE WATER DIMINISHES AFTER TOMORROW AS LOW LEVEL FLOW
SWITCHES FROM THE SOUTH SOUTHEAST TO EASTERLY TODAY. BANDS OF MOISTURE
IN THE EASTERLY FLOW WILL BRING SCATTERED SHOWERS...MAINLY IN THE
MORNING TO THE U.S. VIRGIN ISLANDS AND EASTERN PUERTO RICO...AND
RESIDUAL MOISTURE WILL ALSO CONTRIBUTE TO SHOWERS IN THE AFTERNOON
IN WESTERN PUERTO RICO...BUT THIS ACTIVITY IS EXPECTED TO DRAW TO
A MINIMUM AS THE YEAR ENDS WITH ONLY FRIDAY AND MONDAY SHOWING
PROMISE FOR MUCH COVERAGE OR SIGNIFICANT AMOUNTS. FOR NOW THIS
MEANS THAT THE FORECAST FOR NEW YEAR'S EVE COULD BE THE DRIEST IN
OVER 4 YEARS.

AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES THROUGH
AT LEAST 26/18Z. BRIEF PERIODS OF MVFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS WILL BE POSSIBLE OVER TJBQ BETWEEN 26/18Z-26/22Z IN
SHRA/TSRA. SURFACE WINDS WILL BE MAINLY EAST SOUTHEAST AT 10 TO 15 KTS.

MARINE...WINDS AND SEAS HAVE DIMINISHED BUT WILL NOT LIKELY FALL
MUCH MORE. NO SMALL CRAFT ADVISORIES ARE FORESEEN IN THE NEXT 7
DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  74  84  74 /  10   0  20  20
STT  85  75  86  76 /  10  10  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

09/54
Hazardous weather outlook, Dec 26, 5:38 AM AST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
538 AM AST THU DEC 26 2013

AMZ710>745-PRZ001>013-270945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
538 AM AST THU DEC 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-270945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
538 AM AST THU DEC 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 54 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jayuya

When
December 26, 1:52 PM AST
Where
Jayuya County, Jayuya to 1.41 mi NW of Jayuya
Measured
0.25 in hail
Property damage
$200
Reported by
Social Media
Coordinates
18.200, -66.580

Pea size Hail was reported in the municipality of Jayuya.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488182.